Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 119, NWS Mobile, AL

November 24, 2004Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Nov 24, 2004, 6:49 AM CST for Baldwin County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2004, 6:49 AM CST (12:49 UTC)
Expired
Nov 24, 2004, 7:30 AM CST
In force
41 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 59 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 5:20 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-184 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 241249
SVRMOB
ALC003-241330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
649 AM CST WED NOV 24 2004

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTH BALDWIN COUNTY IN SOUTHWEST ALABAMA

* UNTIL 730 AM CST

* AT 643 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES WEST OF
  VAUGHN...OR ABOUT 16 MILES NORTHWEST OF BAY MINETTE...AND MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VAUGHN AND STOCKTON BY 700 AM CST
  LATHAM BY 705 AM CST
  RABUN BY 715 AM CST
  I65 AND CR 47 BY 720 AM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3115 8762 3102 8762 3101 8760 3094 8794
      3094 8794 3095 8792 3098 8796 3107 8794
      3111 8796 3122 8765

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 6:15 AM CST, 34 minutes earlier.

Area forecast discussion, Nov 24, 6:15 AM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
615 AM CST WED NOV 24 2004

QUICK UPDATE TO PUT ZONES UNDER A NEW TORNADO WATCH UNTIL 1100 AM.
ALL COUNTIES IN WATCH EXCEPT WAYNE AND CHOCTAW.  A FLOOD WATCH IS
ALSO IN EFFECT FOR WAYNE...GREENE AND PERRY IN SOUTHEAST MISSISSIPPI
AND FOR CHOCTAW...WASHINGTON...CLARKE...MONROE AND WILCOX COUNTIES
IN SOUTHWEST ALABAMA.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH ALZ051>056. SMALL CRAFT ADVISORY ALL ZONES.
FL...SMALL CRAFT ADVISORY ALL ZONES.
MS...FLOOD WATCH ON WED MSZ067-075-076.

&&

01
Hazardous weather outlook, Nov 23, 10:02 PM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...COR HEADER TIME
NATIONAL WEATHER SERVICE MOBILE AL
1002 PM CST TUE NOV 23 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-241200-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
1002 PM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...REST OF TONIGHT...
CLUSTERS OF THUNDERSTORMS...SOME SEVERE AND POSSIBLY TORNADIC WILL
MOVE EAST AND NORTHEAST ACROSS CENTRAL MISSISSIPPI AND THE NORTHERN
SECTIONS OF ALABAMA OVERNIGHT. SOME OF THE STORMS MAY MOVE AS FAR
SOUTH AS THE NORTHERN EXTREMES OF THE OUTLOOK AREA...OR ACROSS
CHOCTAW AND WILCOX COUNTIES. IF THIS OCCURS IT SHOULD BE LATE
TONIGHT...BETWEEN 3 AND 6 AM. ISOLATED SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP AND MOVE NORTH FOR THE REMAINDER OF THE
NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...  THE MAIN
THREAT FOR SEVERE THUNDERSTORMS WILL BE ON WEDNESDAY...BETWEEN 6 AM
AND 6 PM.  A WELL DEVELOPED LINE OF SEVERE THUNDERSTORMS ARE
EXPECTED TO MOVE ACROSS INLAND SOUTHEAST MISSISSIPPI NOT LONG AFTER
SUNRISE AND MOVE INTO SOUTHWEST ALABAMA BETWEEN 9 AM AND NOON. THE
LINE OF SEVERE STORMS WILL MOVE EAST OF INTERSTATE 65 AFTER NOON.
THE MAIN THREAT FROM THIS LINE OF STORMS WILL BE ISOLATED...DAMAGING
WIND GUSTS TO 60 MPH AND ISOLATED TORNADOES.

RAINFALL AMOUNTS MAY TOTAL 2 TO 3 INCHES WITH A FEW 4 INCH AMOUNTS
BEFORE THE RAIN ENDS OVER THE AREA WEDNESDAY EVENING. THE HEAVIER
RAINFALL AMOUNTS ARE ANTICIPATED TO BE NORTH OF INTERSTATE 10. THIS
COULD BRING A RESPONSE TO SMALL CREEKS AND STREAMS AND BRIEF
FLOODING FROM INUNDATION OF LOW LYING AREAS.

A FROST OR LIGHT FREEZE CAN BE EXPECTED OVER INTERIOR PORTIONS OF
SOUTHWESTERN AND SOUTH CENTRAL ALABAMA ON FRIDAY MORNING AS
TEMPERATURES FALL INTO THE LOWER 30S.

STAY TUNED FOR FURTHER UPDATES DUE TO RAPIDLY CHANGING CONDITIONS
DEVELOPING BY EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.  HOWEVER...THEY SHOULD REMAIN ALERT FOR
THE POTENTIAL OF SEVERE WEATHER OPERATIONS BEGINNING EARLY WEDNESDAY
AND CONTINUING THROUGH WEDNESDAY LATE AFTERNOON.

In the hours before

Special weather statement, Nov 24, 1:03 AM CST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
103 AM CST WED NOV 24 2004

ALZ051>055-061>064-MSZ067-075-076-078-079-240900-
BALDWIN COASTAL-BALDWIN INLAND-CHOCTAW-CLARKE-GEORGE-GREENE-
MOBILE COASTAL-MOBILE INLAND-MONROE-PERRY-STONE-WASHINGTON-WAYNE-
WILCOX-
103 AM CST WED NOV 24 2004

...TORNADO WATCH NUMBER 893 IN EFFECT UNTIL 600 AM CST...

A TORNADO WATCH IS IN EFFECT UNTIL 600 AM CST FOR THE FOLLOWING
COUNTIES IN SOUTHWEST ALABAMA...CHOCTAW...CLARKE...WASHINGTON...
MONROE...WILCOX...MOBILE AND BALDWIN.

STAY TUNED FOR THE LATER FORECASTS AND UPDATED STATEMENTS FROM THE
NATIONAL WEATHER SERVICE OFFICE IN MOBILE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 3:29 AM CSTTornado WarningMOBWashington31 min
Nov 24, 4:01 AM CSTTornado WarningMOBWashington14 min
Nov 24, 4:13 AM CSTTornado WarningMOBClarke32 min
Nov 24, 4:19 AM CSTSevere Thunderstorm WarningMOBWashington41 min
Nov 24, 4:29 AM CSTTornado WarningMOBChoctaw, Clarke31 min
Nov 24, 4:44 AM CSTTornado WarningMOBClarke, Wilcox31 min
Nov 24, 5:16 AM CSTTornado WarningMOBClarke, Wilcox44 min
Nov 24, 5:28 AM CSTTornado WarningMOBClarke, Washington, Wilcox32 min
Nov 24, 5:57 AM CSTSevere Thunderstorm WarningMOBMobile33 min
Nov 24, 6:00 AM CSTSevere Thunderstorm WarningMOBMobile30 min
Nov 24, 6:07 AM CSTTornado WarningMOBMobile23 min
Nov 24, 6:16 AM CSTTornado WarningMOBMonroe44 min
Nov 24, 6:33 AM CSTSevere Thunderstorm WarningMOBMobile27 min
Nov 24, 6:53 AM CSTSpecial Marine WarningMOB2 hr
Nov 24, 6:53 AM CSTSpecial Marine WarningMOB2 hr
Nov 24, 7:06 AM CSTTornado WarningMOBMobile24 min
Nov 24, 7:35 AM CSTSevere Thunderstorm WarningMOBBaldwin55 min
Nov 24, 7:47 AM CSTTornado WarningMOBBaldwin, Mobile58 min
Nov 24, 8:16 AM CSTTornado WarningMOBCovington29 min
Nov 24, 8:38 AM CSTSpecial Marine WarningMOB2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.